Kansas, 2021

Flood and Hail in Kansas, May 8 to 9, 2021

May 8 to 9, 2021 · NWS ICT · 20 events in 4 counties and zones

A couple of supercell thunderstorms moved across central Kansas, during the evening on May 8th, 2021. The supercells tracked along Interstate 70 and produced large hail of one to two inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$100
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A couple of supercell thunderstorms moved across central Kansas, during the evening on May 8th, 2021. The supercells tracked along Interstate 70 and produced large hail of one to two inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 8, 5:33 AM CST, 3 minutes earlier.

Area forecast discussion, May 8, 5:33 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
633 AM CDT Sat May 8 2021

.SHORT TERM...(Today through Tonight)
Issued at 325 AM CDT Sat May 8 2021

Forecast highlights:

* Severe thunderstorm chances this evening-overnight.

* Below normal temperatures Sunday-Wednesday.

* Off-and-on rain chances late Sunday night through Wednesday.

* Return to near to above normal temperatures Thursday through next
  weekend.

Scattered to numerous thunderstorms are impacting portions of
eastern/northeast Kansas early this morning, within a zone of
strong/deep warm advection. Thinking the brunt of this activity will
remain just east/northeast of the forecast area. Combination of
effective deep layer shear and elevated instability could favor dime
size hail with the strongest cores.

Attention then turns to severe thunderstorm chances late today
through tonight, as a sharpening dryline approaches from the west,
and a strong cold front approaches from the north, ahead of
shortwave energy currently across the Great Basin. A stout elevated
mixed layer should effectively cap the warm sector to thunderstorm
development most of the day. However, by late afternoon and
especially this evening, scattered to numerous storms should develop
across portions of central and north-central KS, where convergence
will be maximized in vicinity of the dryline/cold front intersection.

Strong heating, dewpoints in the 50s-low 60s, and steep lapse rates
in concert with seasonable flow aloft will create a combination of
instability and deep layer shear supportive of severe thunderstorms.
Thinking the primary hazards will be large hail and damaging winds.
The threat for large hail (possibly up to around 2 inches in
diameter) will be highest earlier in the evening, when storms will
have the greatest potential to be discrete. As the evening
progresses, strong frontal forcing and storm mergers should support
upscale growth into one or more thunderstorm complexes across
central and eastern KS, reducing the overall large hail threat, but
increasing the damaging wind potential. Thinking the overall tornado
threat is fairly low given the strong forcing and marginal LCL
heights. However, don't want to completely rule it out given
strengthening low-level shear and enlarging hodographs during the
evening, especially for any storm that's able to remain discrete,
and/or for any strong updraft on the tail end of a squall
line/cluster able to remain rooted in the boundary layer.

Probably the most challenging aspect of this forecast is determining
how far south storms will propagate, given warm mid-level
temperatures with southward extent. At this point, thinking the
highest potential will be generally along/north of the Highway 56
corridor, although wouldn't be surprised if southeastward oriented
propagation vectors prove true and dribble at least isolated
activity all the way southeast to near the KS/OK border.

.LONG TERM...(Sunday through Friday)
Issued at 325 AM CDT Sat May 8 2021

Forecast highlights:

* Below normal temperatures Sunday-Wednesday.

* Off-and-on rain chances late Sunday night through Wednesday.

* Return to near to above normal temperatures Thursday through next
  weekend.

Deterministic and ensemble consensus between the GFS and ECMWF
supports below normal temperatures and off-and-on wet weather across
the region Sunday through mid next week. The culprit will be a
developing longwave trough across the central/northern CONUS, and
periodic shortwaves ejecting east over Mid-America. The greatest
rain chances will likely be later Sunday night into Monday, and
again Monday night through Tuesday night or Wednesday. Instability
will likely be limited during this time, so severe weather or
widespread heavy rainfall is not expected. There is still quite a
bit of model spread during this period, especially pertaining to
precipitation chances and timing.

Meanwhile, increased clouds in combination with unseasonably strong
Canadian high pressure will support daytime temperatures 10-15
degrees below normal in the 50s and 60s Sunday through Wednesday,
and overnight lows mostly in the 40s. However by Thursday through
next weekend, expect a return to near/above normal temperatures, as
upper ridging approaches from the west, and southerly flow increases.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 633 AM CDT Sat May 8 2021

Easterly component flow will veer to a southerly component later
this morning as a warm front moves north across the area with
gusty winds through the afternoon. Scattered strong to severe
convection is expected this evening, mainly across central Kansas.
Low pressure and a cold front will move across the area tonight
with gusty north winds and some MVFR cigs expected behind the
frontal passage.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    86  50  65  45 /   0  30   0  20
Hutchinson      86  48  62  43 /   0  40   0  20
Newton          84  48  61  44 /  10  50   0  10
ElDorado        84  49  63  44 /  10  50   0  10
Winfield-KWLD   85  52  67  45 /  10  20   0  20
Russell         86  46  61  40 /  40  60   0  20
Great Bend      87  46  62  41 /  40  50   0  30
Salina          86  48  60  42 /  10  60   0  10
McPherson       85  47  60  42 /  10  60   0  20
Coffeyville     83  55  66  46 /  10  40  10  10
Chanute         81  52  62  45 /  10  60  10  10
Iola            80  52  61  44 /  10  60  10  10
Parsons-KPPF    82  54  65  46 /  10  50  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...KED
Hazardous weather outlook, May 8, 2:21 AM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
321 AM CDT Sat May 8 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-090830-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
321 AM CDT Sat May 8 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop after 5 PM across
central and north-central Kansas, and progress east to southeast
into eastern Kansas through the evening. The greatest chance for
storms and associated severe weather will remain generally along
and north of the Highway 56 corridor across central and east-central
Kansas, with more of a conditional threat for severe storms across
south-central and southeast Kansas. The primary hazards will be hail
up to around 2 inches in diameter, and damaging wind gusts up to
around 70 mph. The overall tornado threat should remain low,
although an isolated tornado or two cannot be ruled out. The severe
threat should diminish after midnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances could increase again by late week and next
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The Topeka radar (KTWX), 122 km away, was scanning. The volume nearest the first event began at 11:35 UTC.

Open the radar archive at this moment

Event by event

18 hail, 1 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Saline

When
May 8, 5:36 AM CST to May 9, 5:36 AM CST
Where
Saline County, 1.28 mi WSW of Salina
Reported by
Trained Spotter
Coordinates
38.820, -97.620

This was a 24 hour rainfall report of just over 4 inches.

Hail, Ellsworth

When
May 8, 9:10 AM CST to 9:11 AM CST
Where
Ellsworth County, 9.6 mi NNE of Carneiro
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.850, -97.940

Hail, Ellsworth

When
May 8, 6:49 PM CST
Where
Ellsworth County, 2.26 mi WNW of Ellsworth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.740, -98.270

Hail, Ellsworth

When
May 8, 7:04 PM CST
Where
Ellsworth County, Ellsworth
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.730, -98.230

Hail, Lincoln

When
May 8, 7:10 PM CST
Where
Lincoln County, 3.45 mi S of Westfall
Measured
1 in hail
Reported by
Public
Coordinates
38.880, -98.000

This report was from Mping.

Hail, Saline

When
May 8, 7:25 PM CST
Where
Saline County, 0.54 mi E of Brookville
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.770, -97.860

Hail, Saline

When
May 8, 7:41 PM CST
Where
Saline County, 5.56 mi ENE of Brookville
Measured
1 in hail
Reported by
Public
Coordinates
38.790, -97.770

Report from Mping.

Hail, Saline

When
May 8, 7:43 PM CST
Where
Saline County, 5.55 mi S of Hedville
Measured
1.25 in hail
Reported by
Public
Coordinates
38.790, -97.760

Hail, Saline

When
May 8, 7:45 PM CST
Where
Saline County, 4.18 mi S of Hedville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.810, -97.740

The hail was mainly dime to nickel size, but some quarter size also fell.

Hail, Ellsworth

When
May 8, 7:50 PM CST
Where
Ellsworth County, 8.57 mi NNW of Ellsworth
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.850, -98.270

Hail, Lincoln

When
May 8, 8:25 PM CST
Where
Lincoln County, 8.36 mi S of Lincoln
Measured
1.5 in hail
Reported by
Social Media
Coordinates
38.910, -98.170

Hail, Ellsworth

When
May 8, 8:42 PM CST
Where
Ellsworth County, 8.57 mi NNE of Ellsworth
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
38.850, -98.190

The hail was nickel to ping pong ball size along Interstate 70.

Hail, Ellsworth

When
May 8, 9:10 PM CST
Where
Ellsworth County, 9.6 mi NNE of Carneiro
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.850, -97.940

Hail, Saline

When
May 8, 9:44 PM CST
Where
Saline County, 2.13 mi SE of (Sln)salina Muni Arp
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.780, -97.620

The hail was quarter to half dollar size on the south side of Salina.

Hail, Saline

When
May 8, 9:56 PM CST
Where
Saline County, 1.61 mi E of Salina
Measured
1 in hail
Reported by
Public
Coordinates
38.830, -97.570

The report was from Mping.

Flood, Saline

When
May 8, 10:14 PM CST to May 9, 2:14 AM CST
Where
Saline County, 0.69 mi S of Salina to 2.17 mi N of Mentor
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$100
Reported by
Trained Spotter
Coordinates
38.820, -97.600

Several roads were flooded across the city of Salina. rainfall amounts of 2 to 4 inches were reported in Salina. One intersection had one to two feet of water over the intersection.

Hail, Saline

When
May 8, 10:32 PM CST
Where
Saline County, 1.48 mi NNW of Salina
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
38.850, -97.610

The hail was nickel size on the north side of Salina.

Hail, Saline

When
May 8, 10:41 PM CST
Where
Saline County, 2.14 mi SSE of Salina
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.800, -97.590

Hail, Saline

When
May 8, 10:45 PM CST
Where
Saline County, 3.52 mi ESE of Mentor
Measured
0.75 in hail
Reported by
Public
Coordinates
38.710, -97.540

The report was from Mping.

Hail, Barton

When
May 8, 11:19 PM CST
Where
Barton County, 7.26 mi SE of Dundee
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.260, -98.770

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959738, 959735, 956600, 956601, 956602, 956603, 956604, 956605, 956606, 956607, 956608, 956609, 956610, 956611, 956612, 956617, 956613, 956614, 956615, 956616.